Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

194 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can discontinuing Cymbalta completely cause any risks?

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 2850 Questions

default
Posted on Mon, 23 Apr 2018 in Medicines and Side Effects
Question: I have I have been on cymbalta for 4 years; dosage 90 mg/day. I just went on COBRA and elected continuation coverage, but it is not yet active. Unfortunately my prescription just ran out and when I went to pick up the refilled prescription the cost for a 30 day supply was over $500 because I am uninsured while I am waiting for Aetna to turn coverage back on again. I have gone two days without any cymbalta. I am feeling a little wired, but not in any acute problems yet. What risks are there stopping the cymbalta cold turkey? Any suggestions? I fear it could be a week before my coverage is reinstated.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 32 minutes later
Brief Answer:
Duloxetine is the (much cheaper) generic form of Cymbalta

Detailed Answer:
Hello XXXXXXX

I would not recommend continuing any further off of the Cymbalta without having done a slow taper off. Five hundred dollars is ridiculous. I tried to find a less expensive Cymbalta, but the only way to get it down to a more reasonable price would be to get the generic form called duloxetine.

Here is a link to various drug stores that offer the generic duloxetine for more reasonable prices. It won't "link" blue to click on, so you will have to copy and paste it into your search bar.

https://www.goodrx.com/duloxetine

Some pharmacies will automatically fill your prescription with generic if you request it. Others will require your doctor to specify that generic is ok to substitute. You can call the pharmacy where you have gotten the Cymbalta filled in the past to see how your rx was written. If it is written as brand name only, ask the pharmacist how much duloxetine would be, and if reasonable, ask them to contact your doctor to have the rx ok'd to fill as generic.

If your current pharmacy price for duloxetine is also unreasonable, use one of the pharmacies listed in the link above, and ask your doctor to send in (phone or on-line) an rx for the generic. A doctor on call for your own doctor (in his/her group) can do that tonight even.

The risks of abrupt discontinuation from Cymbalta after being on a higher dose and being on the medication for long duration include feeling like there are electric shocks in the brain, headaches, irritability, hostility and sometimes rage, digestive problems, dizziness, shaking, fatigue, and funny sensations in the nerves like tingling. Cymbalta has a relatively long half-life so you may not have started to have discontinuation symptoms but it's also possible that you may not get them in a big way - everyone is different.

I hope this information helps. Please let me know if I can provide further information.

-----------------------------------------
Note to all patients: Please know that if you ask for a refund, which some patients do to "play the system", the refund comes entirely from what I am paid. The company does not lose a XXXXXXX I do my best to answer as thoroughly and conscientiously as possible to help you, and I hope you will honor my time and knowledge by not requesting a refund. Dr. Berger-Durnbaugh

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication

Recent questions on  Duloxetine

doctor1 MD

I have been noticing tiny bubbles in my urine for the past couple of weeks. During this time, I ran out of my blood pressure meds and went about 8 days before getting the refill. During that time I gained about 8 lbs water weight. My hands and feet were swelling and also in the am my eyes were very puffy. At the end of the day I really had no ankles due to the swelling there. I have been diagnosed with Fibromyalgia, however it does not explain my blood work which showed the blood antigens were high and also the inflamation. At first they thought I had Lupus, but not enough symptoms to confirm, so I was told that I do not have lupus but I do have fibromyalgia. Since then I have noticed on a couple of occations that I have had ranauds symptoms in my toes. I have also noticed a very faint redness across my nose and in my cheek area under my eyes, but no redness around my eyes (I kinda look like a racoon with white eyes). I am currently taking Lyrica and Cymbalta along with my Lisinopril/Hctz. I guess my question is could this new symptom with the bubbles in the urine be an indicator that I do have Lupus?

doctor1 MD

Hello! I have been vaping for about 4 months. I have Fibromyalgia, severe neck and back pain, I get spasms, have trouble sleeping, excessive tiredness and difficulty with concentration. I take zanaflex, cymbalta, carbatrol and lyvoxerine(thyroid med). I have been wondering if you would know about the good effects of nicotine? I do feel some of my meds may be able to be lessened since vaping. I will be talking to my docs about this when I see them but was also curious if this has been a common question lately?

doctor1 MD

Hello, I have a 25 year old Special Needs daughter that has ben having Grand Mall Seizures for the last three years. she was seizure free for almost 2 years while on 100mg of Lamotrigin however in July of 2013 (no triggers)she started them again and her Lamotrogin has been increased to the maximum 400 mg per day over three weeks ago. She had two GMS on May 18 and now her Dr.wants to add Valporic Acid to her daily meds. She is also on Dexadrin, Ambilify and Cymbalta. My question is , is all off these meds. safe for her to take at the same time? And is there some kind of surgery that is available for people with GMS?

doctor1 MD

i'm 46 yrs old, 5'7", 170#. i am suffering what i think is a side effect of medication: i feel an urgent need to urinate (as in trotting to the bathroom, struggling to hold my bladder). but once i reach the toilet, it drips out. (my bladder is full, just nothing comes out).
i believe it is a side effect of adderall and/or cymbalta.
what can i do to alleviate this?

doctor1 MD

Hi my name is XXXXXXX I take trazodone, gabapentin and duloxetine HCL DR, with oxycodon-acetaminophen7.5-325 witch I have to drug test for. I was just told my test came back showing I have taken lorazepam . this is not the first time for this...

doctor1 MD

I am on 10-325 Percocet for back cronic back pain . It doesn't work any more. What would be the next step up to ask my doctor for?

doctor1 MD

i HAVE idiopathic peripheral neuropathy ... taking 650mg/day of "lyrica"...various herbal supplemen ts and using oxycontin occasionally, when pain is overwhelming (Pain located in right foot only...base of toes 3 &4) Suggestions?